Virginia, 2019Damaging Winds in Virginia, July 30, 2019
July 30, 2019 · NWS LWX · 8 events in 3 counties and zones
A cold front and upper level trough approached the region during the afternoon and evening hours of July 30th. This led to scattered showers and thunderstorms to develop and given increasing CAPE and modest shear, a few of these became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and upper level trough approached the region during the afternoon and evening hours of July 30th. This led to scattered showers and thunderstorms to develop and given increasing CAPE and modest shear, a few of these became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 8:50 AM EST, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 30, 8:50 AM EST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
950 AM EDT Tue Jul 30 2019
.SYNOPSIS...
High pressure will slowly slide eastward into the western
Atlantic today as a cold front approaches from the northwest.
The front will reach the region Wednesday but then may stall in
our vicinity for several days.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front and upper level trough will approach the area from
the west through the day today. Near and east of I-95, the
upper level and surface forcing will remain more similar to
yesterday when the ridge was directly overhead, so while spotty
showers/thunderstorms are possible, do not expect widespread
activity. Further west, more widespread showers/thunderstorms
are expected to develop as increasing CAPE and modest shear
interact with forcing from the approaching front and upper
trough. This is where the most likely location for severe
weather is located though an isolated locally severe
thunderstorm can't be completely ruled out further east. Any
training storms could also produce a localized flooding threat,
though otherwise, expect enough motion in the cells to prevent
sustained heavy rain. Highs today will be similar to yesterday
near I-95, but should be cooler near and west of I-81 where
clouds build faster and storms are more likely.
Some propagation eastward may then occur in the evening but a
general downward trend in coverage and intensity is expected
after sunset. Some isolated shower activity may linger through
the night as forcing from the trough remains. Lows generally in
the high 60s and 70s and it will remain muggy.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday is likely the most active convective day. CAPE will
be 1000-2000 j/kg with shear perhaps reaching 20 knots. Combined
with forcing from the front (by now just to the northwest if
not starting to enter the CWA after having slowed down today and
tonight), and the upper trough overhead, we should get
widespread storm coverage, with isolated to scattered severe
weather. Enough moisture will be present with PW's near or
greater than 1.5 inches such that localized flooding can't be
ruled out either, though likely not widespread enough for a
flood watch, especially given relatively dry antecedent
conditions. Highs will be a bit cooler with the increased cloud
cover, with high 80s most common.
Wednesday night, convection will wane once again as insolation
ends, but the trough will remain overhead and the front will be
nearly stalled out in the CWA, so spotty showers may linger.
Thursday starts out with some clouds, but expect some sun to
break through. However, it won't last, as the insolation should
allow CAPE to build, and with the front stalled in the area and
trough still overhead, expect storms to fire by afternoon.
Coverage may not be quite as high as Wednesday given a later
start to insolation, but still expect at least scattered
coverage, and any stronger cells may produce a localized
severe/flood risk. Storms will start to wane in the evening, but
another disturbance moving in could cause storms to become
enhanced late at night. Highs Thursday will be mostly in the
80s, with lows in the 60s to low 70s both Wednesday night and
Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The synoptic scale pattern will show very little change Friday
through Monday. An upper level ridge will remain in place across
the Western US, while a nearly stationary trough remains in
place across the Eastern US. At lower levels, a weak frontal
boundary will remain hung up over our forecast area. With the
trough axis situated just upstream, the weak frontal boundary
overhead, and seasonably high levels of moisture in place,
showers and thunderstorms will be possible each day.
Friday appears as though it will feature the highest coverage
of showers and thunderstorms as a weak disturbance moves through
larger scale trough. There is some some hint in guidance that a
cold front (largely a moisture boundary) may make it's way
through our area by Sunday Night. If this boundary were to
progress through and suppress the highest dewpoint air to our
south, it would act to limit afternoon thunderstorm activity on
Monday relative to other days.
Flow throughout the lower to middle levels of the atmosphere
will remain weak through the duration of the Friday through
Monday time period. Relatively weak flow should limit the
organization of the storms, as well as resultant threat for
severe weather. However, a few downbursts of stronger wind can't
be ruled out with any stronger pulse thunderstorms. The
potential for multiple days in a row with thunderstorm activity,
and weak steering flow suggest that there may be some potential
for isolated instances of flash flooding. However, precipitable
water values aren't forecast to be quite as high as we've had
for many of our flash flooding events so far this summer.
Temperatures will run near to slightly below normal, with highs
in the 80s and lows in the 60s to near 70 for most locations.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR overall through this evening. Main concern through this
evening is thunderstorms. Most likely terminal impacted will be
MRB, with a bit less risk of them at CHO and less still for the
eastern terminals. Have not included VCTS in IAD/DCA/BWI/MTN
yet given expectation that coverage that far east should be
isolated, with low risk of impact, but its not impossible. After
midnight, locations which receive rain later today may see
patchy fog. After that, more scattered showers and thunderstorms
expected Wednesday afternoon/evening and again Thursday
afternoon/evening, with patchy fog possible wherever it rains
the following early morning.
Showers and thunderstorms will be possible at the terminals each
afternoon Friday through Monday. Temporary drops to sub-VFR
conditions will be possible with any storms, but otherwise
prevailing VFR conditions are expected.
&&
.MARINE...
Sub-SCA winds at present but a re-strengthening is expected
later this afternoon and through much of tonight. Winds then
should completely relax below SCA on Wednesday as a front moves
into the region and then stalls through Thursday, resulting in
lighter and more variable wind speeds. Isolated thunderstorms
could produce gusty winds this afternoon, but much more likely
to be a concern Wednesday and Thursday, mainly during the
afternoon and evening hours.
Showers and thunderstorms will be possible over the waters each
afternoon Friday through Monday. Winds are expected to remain
below Small Craft Advisory levels.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will continue into Wednesday before a front
moves into the region and winds become more variable. The
consistent southerly flow may cause water levels to touch minor
flood stage, but confidence is very low. Will continue to
monitor.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to midnight EDT
tonight for ANZ531>533-538>542.
Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
Wednesday for ANZ534-537-543.
Small Craft Advisory from 2 PM this afternoon to 6 PM EDT this
evening for ANZ530.
&&
SYNOPSIS...RCM
NEAR TERM...MM/RCM
SHORT TERM...RCM
LONG TERM...KJP
AVIATION...MM/RCM/KJP
MARINE...MM/RCM/KJP
TIDES/COASTAL FLOODING...RCMHazardous weather outlook, Jul 30, 4:00 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EDT Tue Jul 30 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-310900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EDT Tue Jul 30 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Thunderstorms may produce isolated damaging wind gusts this
afternoon and evening, most likely near the Pennsylvania state
line. An isolated instance of flooding is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms may produce isolated damaging wind gusts Wednesday
afternoon and evening. An isolated instance of flooding is also
possible.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible today and Wednesday.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-310900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EDT Tue Jul 30 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Thunderstorms may produce isolated damaging wind gusts this
afternoon and evening, most likely near and west of the Blue
Ridge. An isolated instance of flooding is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms may produce isolated damaging wind gusts Wednesday
afternoon and evening. An isolated instance of flooding is also
possible.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible today and Wednesday.
Thunderstorm Wind, Albemarle
- When
- July 30, 1:26 PM EST
- Where
- Albemarle County, 1.38 mi N of Rio
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.090, -78.470
Multiple trees were blown down in northern Albemarle County between the City of Charlottesville and the Greene County line, including on US-29 Seminole Trail near Gander Drive, the 2600 block of Frays Mill Road, and at the intersection of Earlysville Road and Brighton Drive.
Thunderstorm Wind, Page
- When
- July 30, 3:14 PM EST
- Where
- Page County, 1.75 mi SE of Camp Roosevelt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.710, -78.510
Multiple trees were blown down near Luray, including near the intersection of VA-475 Fort Valley Road and Cattail Lane, on US-340 northbound near VA-658 Kimball Road/Pass Run Road, and at the intersection of 7th Avenue and 5th Street.
Thunderstorm Wind, Page
- When
- July 30, 3:18 PM EST
- Where
- Page County, 0.88 mi NE of Oakhill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.740, -78.410
A tree was blown down in the roadway on Seekford Lane near US-340.
Thunderstorm Wind, Page
- When
- July 30, 3:30 PM EST
- Where
- Page County, 0.54 mi E of Rileyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.770, -78.390
Reports were received of a tree and large limbs down in the Rileyville area on Compton Hollow Road and Vaughn Summit Road.
Thunderstorm Wind, Warren
- When
- July 30, 3:30 PM EST
- Where
- Warren County, Bentonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.830, -78.320
A tree was blown down on US-340 in Bentonville.
Thunderstorm Wind, Warren
- When
- July 30, 3:50 PM EST
- Where
- Warren County, Front Royal
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.920, -78.180
Reports were received of trees and wires down in Front Royal, including along Westminster Drive.
Thunderstorm Wind, Albemarle
- When
- July 30, 5:00 PM EST
- Where
- Albemarle County, 0.88 mi SW of Earlysville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.160, -78.490
A large tree limb was blown down blocking the 100 block of Buck Mountain Road.
Thunderstorm Wind, Albemarle
- When
- July 30, 5:16 PM EST
- Where
- Albemarle County, 1.29 mi ESE of (Cho)charlottesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.140, -78.430
A tree was blown down on wires near the intersection of US-29 Seminole Trail and Dew Maw Lane. Another tree was blown down on US-29 Seminole Trail near Cypress Drive blocking northbound lanes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Vermont, July 30, 20192 deaths · $275,000 · 66 kt wind · 18 events
- Lightning Strike in Florida, July 30, 20191 death · 5 injured · 1 event
- Rip Current in New York, July 30 to 31, 20191 death · 1 injured · 1 event
- Hail and Damaging Winds in New York, July 30, 2019$160,000 · 1.25 in hail · 20 events
- Flash Flooding in Ohio, July 30, 2019$160,000 · 4 events
- Damaging Winds in Pennsylvania, July 30, 2019$80,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, July 30, 2019$67,000 · 59 kt wind · 5 events
- Heat and Damaging Winds in New York, July 30, 20191 injured · 50 kt wind · 33 events
- Hail and Damaging Winds in Texas, July 30, 2019$23,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Montana, July 30, 20192 in hail · 18 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2019$14,000 · 52 kt wind · 9 events
- Flash Flooding and Debris Flow in Puerto Rico, July 30 to 31, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844274, 844275, 844276, 844278, 844279, 844280, 844281, 844282.